ZocdocAnswersPeriod for 10 after having a depo shot, should I be concerned?

Question

Period for 10 after having a depo shot, should I be concerned?

I am 22 years old and recently gave birth to a baby girl on 7/30/12 via c section. I received the depo vera birth control shot before leaving the hospital. I healed very well and at my last doctors appointment he said I was all back to normal and my only next appointment was for my next shot. He asked if I had started my period and at that time I couldn't tell the difference between period bleeding or bleeding still from healing. He didn't say much about that. But i figured out I had started my period and it's been going strong for 10 days now with no sign of slowing down. I've heard alot of women saying they experienced this after receiving the shot. What I am wondering is if this is a reason for concern or if its just a normal side effect of this form of birth control? If it is a reason for concern should I go to urgent care or schedule a doctors appointment and is this something I can get checked out at a planned parenthood.?

Answer

I'm sorry to hear that you are having such trouble with bleeding. I would definitely suggest that you go to see your doctor about this issue, either your primary care doctor or your OB GYN doctor, as soon as you can. I say this because sometimes the amount of blood that is lost with a long period of bleeding like this can be quite significant and can require intervention. Your doctor will be able to examine you for any signs of severe anemia, and you should also mention any concerning symptoms such as dizziness, shortness of breath, or palpitations. It can be common to have somewhat irregular bleeding after an injection of Depo Provera, especially with the first few shots. These symptoms tend to even out and go away with repeated injections. It would be less likely that you were having a late complication from your recent pregnancy and delivery, especially now that you are out 10 months, but your doctor will be able to definitely rule this out for you. If the bleeding is very significant it may be necessary as well to change forms of birth control; once again this is something that you can discuss with your doctor.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.